Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Melbourne, FL

January 18, 20094 counties in Florida

NWS Melbourne, FL issued this red flag warning at Jan 18, 2009, 2:06 PM EST for 4 counties in Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2009, 2:06 PM EST (19:06 UTC)
Expired
Jan 18, 2009, 6:00 PM EST
In force
4 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 100 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 181906
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EST SUN JAN 18 2009


FLZ041-044>046-141-144-182300-
/O.NEW.KMLB.FW.W.0006.090118T1906Z-090118T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-COASTAL VOLUSIA-
SOUTHERN LAKE-
206 PM EST SUN JAN 18 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

DRY AIRMASS AND WARMER TEMPERATURES HAVE LOWERED RELATIVE HUMIDITY
BELOW 35 PERCENT. IN ADDITION...INCREASING SOUTHWEST WINDS NEAR 15
MPH WITH HIGHER GUSTS CAN BE EXPECTED THE REMAINDER OF THE
AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Jan 18, 10:40 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 18, 10:40 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EST SUN JAN 18 2009

.DISCUSSION...

TEMPERATURES ARE RISING RAPIDLY UNDER FULL SUNSHINE AND LIGHT WINDS
AFTER A CRISP MORNING. VERY PLEASANT AFTERNOON EXPECTED WITH MAX
TEMPS NEAR NORMAL RANGING FROM THE UPPER 60S FAR NORTH TO LOWER 70S
ELSEWHERE. SOUTHWEST WINDS WILL INCREASE ESP NORTH HALF AHEAD OF
APPROACHING FRONT BUT SPEEDS SHOULD NOT EXCEED 15 MPH.

CLOUDS WILL INCREASE TONIGHT FROM NW TO SE AHEAD OF A WEAK FRONTAL
BOUNDARY. RAIN CHANCES WILL INCREASE ESP NORTH HALF LATE TONIGHT BUT
AMOUNTS LOOK QUITE LOW...0.1" OR LESS. SOUTHERN 1/3 OF FA SHOULD
REMAIN DRY TONIGHT.

&&

.AVIATION...VFR THRU 00Z...THEN LOWERING CIGS FROM NW TO SE AS COLD
FRONT APPROACHES. EXPECT MVFR CIGS TO OVERSPREAD NORTHERN TERMINALS
AFT 03Z WITH SOME -RA.

&&

.MARINE...RIDGE AXIS WILL PUSH SOUTH OF THE WATERS TODAY AHEAD OF AN
APPROACHING COLD FRONT. WINDS WILL BECOME SOUTHWEST AND INCREASE...
REACHING 15-20 KNOTS OFFSHORE VOLUSIA COUNTY THIS AFTN. SW PRESSURE
GRADIENT STRENGTHENS TONIGHT AHEAD OF THE COLD FRONT SO SMALL CRAFT
ADVISORY WILL COMMENCE AT 7P FOR THE OFFSHORE WATERS...CAUTION FOR
THE NEAR SHORE. SEAS 2 TO 3 FEET NEARSHORE TODAY AND 3 TO 4 FEET
OFFSHORE BUT BUILDING TO 5-6 FEET OFFSHORE TONIGHT.

&&

.FIRE WEATHER...PRIMARY CONCERN TODAY IS POTENTIAL FOR CRITICALLY
LOW RH VALUES. LOWER DEWPOINT AIR WILL MIX DOWN TO THE SFC THIS
AFTERNOON AND COMBINE WITH WARMER TEMPS TO PRODUCE MIN RH VALUES
AROUND 35% ESP ACROSS NORTHERN SECTIONS. INCREASING SW FLOW THIS
AFTN WILL HEIGHTEN THE FIRE DANGER. THINK THERE IS SOME POTENTIAL
FOR DEWPOINTS AND RH VALUES TO "CRASH"...PRODUCING AROUND 4 HOURS OF
SUB-35% RH ACROSS NORTHERN SECTIONS. WILL MONITOR FOR POSSIBLE RED
FLAG WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  48  68  44 /  10  50  10  10
MCO  70  51  69  45 /   0  50  10  10
MLB  72  53  72  47 /   0  40  20  10
VRB  72  54  73  51 /   0  40  30  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

AM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
     JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

KELLY
Hazardous weather outlook, Jan 18, 4:54 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
454 AM EST SUN JAN 18 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
454 AM EST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
LONG PERIOD EASTERLY SWELLS WILL PRODUCE AN ELEVATED RISK OF RIP
CURRENTS AT THE BEACHES TODAY.

...WIND AND SEA IMPACT...
SOUTHWEST WINDS WILL INCREASE FROM 10 TO 15 KNOTS TODAY TO 20 TO
25 KNOTS FIRST OVER THE NORTHERN OFFSHORE WATERS THIS EVENING THEN
SPREAD DOWN THE COAST AS A COLD FRONT MOVES THROUGH THE AREA

...FIRE WEATHER IMPACT...
THE COMBINATION OF DRY VEGETATION...DRY AIR AND BRISK WINDS WILL
CONTINUE TO ENHANCE THE FIRE DANGER OVER THE INTERIOR THIS
AFTERNOON. FIRE DANGER WILL GRADUALLY LOWER TOWARDS THE SOUTH AND
EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
CHILLY TEMPERATURES WILL CONTINUE THROUGH THE END OF THE WORK WEEK.
HAZARDOUS BOATING CONDITIONS...MAINLY OVER THE OFFSHORE WATERS...
CAN BE EXPECTED THROUGH WEDNESDAY. FIRE SENSITIVITY WILL CONTINUE
TO BE ENHANCED FOR THE FORESEEABLE FUTURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

67

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 4:20 AM ESTSmall Craft AdvisoryMLB3 days

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.